Reflux Medication Associated with Magnesium Deficiency
The United States Food and Drug Administration (FSA) issued a safety announcement regarding the use of Proton Pump Inhibitor (PPI) medications. Long term use (one year or more) of PPI medications may cause low magnesium levels. The warning is only for prescription PPI’s since the Over the Counter (OTC) PPI’s are a lower dose and only recommended for short term use (14 days).
What are the brand names of PPI’s?
Proton Pump Inhibitors or PPI’s are sold under the brand names:
What are the symptoms of magnesium deficiency?
Low magnesium levels may cause irritability, nausea, vomiting, anxiety, agitation and sleep problems. More serious symptoms may include: low blood pressure, muscle spasms, irregular heartbeat, convulsions and seizures.
Diuretics and beta blocker medications used in combination with a PPI may cause an increased risk of magnesium deficiency.
How is low magnesium tested?
A blood test is needed to determine the magnesium level.
What is the treatment for low magnesium?
Magnesium is found in green leafy vegetables, whole grain foods and nuts. Magnesium supplements are available but consult your doctor first since magnesium supplements may not be taken with some diuretics, antibiotics and blood pressure medications.
The FDA report reviewed patient records for a sample of adults with magnesium deficiency due to PPI use. It was found that 25% of the patients with magnesium deficiency had to stop taking PPI’s altogether because the magnesium levels remained low despite treatment with supplements.
If I am on PPI medication for GERD, what do I need to know?
· Stay on the medication and talk to the doctor.
· Ask your doctor if you need to have your magnesium level checked.
· Take the lowest dose of a PPI medication for the shortest period of time.
· Talk to your doctor about other treatments for GERD such as avoiding reflux trigger foods, losing weight if overweight and eating smaller, frequent meals.
· Tell your doctor if you have experiencing side effects or new symptoms after taking a PPI medication (or any medication for that matter).
· Ask your doctor if you need to take magnesium supplements.
Keep in mind that some children and adults need long term PPI therapy to avoid esophagitis, ulcers and other conditions. It is always best to talk to your doctor before starting or stopping any medication or treatment including over the counter medications, supplements and vitamins.
Link to the FDA Drug Safety Announcement: